Hail, Jackson
- When
- May 18, 1:30 PM CST
- Where
- Jackson County, 1 mi NE of Gainesboro
- Measured
- 0.88 in hail
- Reported by
- Emergency Manager
- Coordinates
- 36.360, -85.637
Dime to nickel size hail was reported.
Scattered showers and thunderstorms developed across eastern Middle Tennessee during the afternoon hours on May 18. One report of hail was received in Jackson County.
Every event with a place to put it. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS OHX wrote it up.
Scattered showers and thunderstorms developed across eastern Middle Tennessee during the afternoon hours on May 18. One report of hail was received in Jackson County.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Nashville, TN wrote its last area forecast discussion before the first event at May 18, 1:09 PM CST, 21 minutes earlier.
Area Forecast Discussion National Weather Service Nashville TN 209 PM CDT Mon May 18 2020 .DISCUSSION... A cold front is currently making its way across Middle Tennessee this afternoon, with scattered light to moderate showers occurring along and ahead of the front, and a few embedded cells of heavier showers. Look for drier air to work its way in behind the front with a cessation of showers for several hours until later tonight and especially tomorrow. An upper low currently situated over central Illinois will be rotating directly over Middle Tennessee by this time tomorrow. This will lead to re- development of scattered to numerous showers and a perhaps few storms as mid-level lapse rates steepen considerably underneath the upper low. Forecast instability parameters don't appear sufficient to produce more than general thunderstorms. Today appears to be the best day in the foreseeable future for strong to severe storms, and these will be restricted to the Cumberland Plateau and locations to the immediate west. Look for considerably cooler temperatures tonight and tomorrow as winds shift to the northwest and cold air advection brings us a noticeable change of airmass. The aforementioned upper low won't be in much of a hurry to move off and will remain reasonably close to Middle Tennessee until the end of the week when it finally pulls off to the northeast. Temperatures really won't begin to warm appreciably until that time. With another shortwave possibly moving into the region during the weekend, the weather pattern throughout the next 7 days will remain unsettled, with persistent rain chances and really no pattern shift until sometime beyond the existing 7-day forecast. && .AVIATION... 18Z TAF DISCUSSION. BNA/MQY/CKV/CSV...MVFR clouds and widely scattered showers are covering Middle Tennessee at noon. A cold front is currently making its way across the mid state, so look for clouds to lift from west to east as the focus for afternoon and evening showers & storms shifts to the Cumberland Plateau. Look for low clouds and showers to move back in later tonight and tomorrow as an upper low, which is now situated over northern Illinois, dives southward into Middle Tennessee and brings additional moisture and lift. && .PRELIMINARY POINT TEMPS/POPS... Nashville 57 70 56 74 58 / 20 50 50 60 20 Clarksville 54 68 55 72 57 / 20 50 40 50 10 Crossville 56 67 53 68 53 / 70 60 70 70 30 Columbia 55 69 53 73 56 / 10 50 30 50 10 Lawrenceburg 55 69 54 73 56 / 20 50 30 60 10 Waverly 54 67 55 73 57 / 20 50 30 50 10 && .OHX WATCHES/WARNINGS/ADVISORIES... NONE. && DISCUSSION......08 AVIATION........08
Hazardous Weather Outlook National Weather Service Nashville TN 506 AM CDT Mon May 18 2020 TNZ005>011-023>034-056>066-075-077>080-093>095-191015- Stewart-Montgomery-Robertson-Sumner-Macon-Clay-Pickett-Houston- Humphreys-Dickson-Cheatham-Davidson-Wilson-Trousdale-Smith-Jackson- Putnam-Overton-Fentress-Perry-Hickman-Lewis-Williamson-Maury- Marshall-Rutherford-Cannon-De Kalb-White-Cumberland-Bedford-Coffee- Warren-Grundy-Van Buren-Wayne-Lawrence-Giles- 506 AM CDT Mon May 18 2020 This Hazardous Weather Outlook is for portions of Middle Tennessee. .DAY ONE...Today and Tonight. Some storms east of I-65 could become strong this afternoon with gusty winds and heavy downpours. .DAYS TWO THROUGH SEVEN...Tuesday through Sunday. No hazardous weather is expected at this time. .SPOTTER INFORMATION STATEMENT... Spotter activation is not expected at this time. 10
The Nashville radar (KOHX), 84 km away, was scanning. The volume nearest the first event began at 19:31 UTC.
1 hail. Local standard time, as filed.
Dime to nickel size hail was reported.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Tennessee in 2020Every state in 2020This day in weather historyWarnings in Tennessee, May 2020
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 896570.